Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 183, NWS St. Louis, MO

May 8, 2024Crawford County, Franklin County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2024, 4:35 PM CDT for Crawford County, Franklin County, Washington County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 4:35 PM CDT (21:35 UTC)
Expired
May 8, 2024, 5:15 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:29 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:47 PM CDT, 48 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will persist through early this evening. All hazards are expected: large hail, damaging winds, isolated tornadoes, as well as flash flooding.
  • A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 3:47 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will persist through
  early this evening. All hazards are expected: large hail,
  damaging winds, isolated tornadoes, as well as flash flooding.

- A period of much needed calmer weather and cooler temperatures is
  expected to end the week and continue through the weekend.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 344 PM CDT Wed May 8 2024

(Late This Afternoon Through Tonight)

As of 3 pm, outflow from the activity continues to sink south and
extends from just north of Springfield, MO to just south of
Carbondale, IL. The warm sector along and south of the boundary
remains quite unstable with MU CAPEs in excess of 3000 J/kg, ML
lapse rates of 7-8C/km and 0-6km bulk shear 50-60kts. Also, the
ongoing activity, over far southeastern sections of CWA, has
congealed into a line with embedded supercells, while further west,
in NWS Springfield's area, discrete supercells are forming along
the outflow boundary. These storms will slide east northeast
moving into the southern portions of the CWA by 21z. Therefore,
there remains a tornado threat as well as large hail possible.
North of the outflow boundary, could see scattered strong to
severe storms with the main threat being large hail.

Otherwise, as the surface low over NE OK lifts northeastward it will
drag a cold front eastward through the forecast area, with the
precipitation tapering off from west to east. The front will exit
the region by 05z Thursday.

Still some concern for isolated flash flooding as some storms may
train over the area, especially south of I-70. So will not make any
adjustments to the Flash Flood watch at this time.

Lows tonight will be in the low 50s to low 60s.

(Thursday through Thursday Night)

On Thursday, a secondary shortwave/cold front on the backside of the
system will slide southeast through the region. So expect increasing
clouds, especially north of I-70. Otherwise, there will be enough
moisture and weak instability to generate scattered showers and a
few thunderstorms over portions of northeast Missouri and west
central Illinois late morning through early evening. Otherwise,
highs on Thursday will be near normal in the upper 60s to upper 70s.
Lows Thursday night will be in the upper 40s to low 50s.

Byrd
&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 344 PM CDT Wed May 8 2024

Cooler and drier weather through the rest of the work week and
into the weekend. Beyond that, upper level trough over the western
CONUS will begin to lift out towards the region with chances of
showers and storms late on Sunday through mid week. Still a lot of
timing, strength and location differences among the ensembles and
deterministic models, so stuck with the latest NBM solution.
Temperatures will moderate through the period with highs in the
mid 70s to low 80s.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1252 PM CDT Wed May 8 2024

Severe storms staying south of TAF sites at this time, but could
see storms move through St. Louis metro area TAFs between 18z and
00z Thursday. For KCOU and KJEF, just kept vicinity shower/storm
mention through the afternoon hours. With the stronger storms
could see brief periods of MVFR ceilings and visibilities,
otherwise VFR flight conditions.

By this evening as cold front moves through, winds will veer to
the southwest to west by 05z Thursday at KCOU and KJEF and by 07z
Thursday at KUIN and St. Louis metro area TAF sites. Also, wrap
around MVFR ceilings will move into KUIN by 03z Thursday and
persist through the remainder of the forecast period.

Winds will pickup by mid morning from the northwest with gusts up
to 25 kts at times.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
     MO.

IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, May 8, 3:58 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
358 PM CDT Wed May 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
358 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms are expected through early
this evening. All severe weather hazards are possible including
large hail, damaging winds, and a few tornadoes.

Training thunderstorms will be capable of producing locally heavy
rainfall and flash flooding. A Flood Watch has been issued for
portions of southeastern Missouri and southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of the area from late
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of large hail, wind
damage and tornadoes to NWS St. Louis.

Byrd

In the hours before

Local storm report, May 8, 3:04 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
304 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Flood            2 WSW Eden              38.11N 89.70W
05/08/2024                   Randolph           IL   Emergency Mngr

            A few inches of water pooling on the sides
            of roads, in grass, and underneath a viaduct
            in Sparta.

&&

LSJ
Local storm report, May 8, 3:14 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             Festus                  38.22N 90.41W
05/08/2024  E2.50 Inch       Jefferson          MO   Public

            Size estimated against a quarter.

&&

LSJ
Local storm report, May 8, 3:15 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
315 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Flood            1 E Farmington          37.78N 90.41W
05/08/2024                   St. Francois       MO   Amateur Radio

            Flooding in Farmington due to overflowing
            ditches.

&&

LSJ
Local storm report, May 8, 4:09 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
409 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             2 SSE Saint Charles     38.76N 90.50W
05/08/2024  M0.50 Inch       St. Charles        MO   Trained Spotter

&&

Britt
Local storm report, May 8, 4:19 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
419 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Tstm Wnd Dmg     Festus                  38.22N 90.41W
05/08/2024                   Jefferson          MO   Public

            Large tree uprooted in Festus. Roots snap
            just below surface.

&&

LSJ
Local storm report, May 8, 4:25 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
425 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Hail             Ste. Genevieve          37.98N 90.05W
05/08/2024  M3.00 Inch       Ste. Genevieve     MO   Public

            Corrects previous hail report from Ste.
            Genevieve. Via Facebook. Picture of measured
            hailstone.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:01 AM CDTFlood WatchLSXCole, Crawford, Franklin, Gasconade, Iron, Jefferson and 9 more19 hr
May 8, 9:13 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau47 min
May 8, 9:55 AM CDTSevere Thunderstorm WarningLSXCole, Osage50 min
May 8, 10:25 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage65 min
May 8, 10:49 AM CDTAreal Flood AdvisoryLSXCole, Moniteau, Osage3 hr
May 8, 10:53 AM CDTRiver Flood WarningLSXCole, Osage4 days
May 8, 10:58 AM CDTTornado WarningLSXCrawford, Franklin, Gasconade47 min
May 8, 11:27 AM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Gasconade8 min
May 8, 11:27 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Jefferson48 min
May 8, 11:35 AM CDTFlash Flood WarningLSXCrawford, Franklin, Gasconade3 hr
May 8, 11:35 AM CDTTornado WarningLSXCrawford, Franklin, Washington40 min
May 8, 11:37 AM CDTRiver Flood WarningLSXCole45 hr
May 8, 12:11 PM CDTTornado WarningLSXFranklin, Jefferson, Washington49 min
May 8, 12:20 PM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Saint Louis, Washington28 min
May 8, 12:48 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Louis, Washington3 hr
May 8, 12:56 PM CDTTornado WarningLSXJefferson, Sainte Genevieve49 min
May 8, 1:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Sainte Genevieve, Saint Francois47 min
May 8, 1:14 PM CDTRiver Flood WarningLSXOsage33 hr
May 8, 1:21 PM CDTRiver Flood WarningLSXCrawford, Washington33 hr
May 8, 1:29 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Francois, Washington61 min
May 8, 1:36 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois, Washington39 min
May 8, 1:55 PM CDTTornado WarningLSXSainte Genevieve50 min
May 8, 2:00 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve60 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois33 min
May 8, 2:44 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois3 hr
May 8, 3:15 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois3 hr
May 8, 4:24 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford55 min
May 8, 4:42 PM CDTRiver Flood WarningLSXJefferson61 hr
May 8, 4:54 PM CDTSevere Thunderstorm WarningLSXWashington51 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningLSXJefferson29 min
May 8, 5:13 PM CDTFlash Flood WarningLSXJefferson4 hr
May 8, 5:30 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington45 min
May 8, 5:34 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds41 min
May 8, 5:50 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve40 min
May 8, 6:05 PM CDTAreal Flood AdvisoryLSXCrawford, Jefferson, Sainte Genevieve, Saint Francois, Washington3 hr
May 8, 6:08 PM CDTTornado WarningLSXSainte Genevieve52 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningLSXIron, Sainte Genevieve, Saint Francois, Washington63 min
May 8, 1:42 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair35 min
May 8, 2:41 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
May 8, 2:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXRandolph18 min
May 8, 4:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair42 min
May 8, 5:28 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Montgomery, Saint Clair47 min
May 8, 5:38 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
May 8, 6:29 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.